Article Text

Toxicity of long-term use of proton pump inhibitors in children
  1. Pauline De Bruyne1,
  2. Shinya Ito2,3
  1. 1 Department of Paediatrics and Medical Genetics, Ghent University, Gent, Belgium
  2. 2 Division of Clinical Pharmacology and Toxicology, The Hospital for Sick Children, Toronto, Ontario, Canada
  3. 3 Department of Paediatrics and Department of Pharmacology and Toxicology, University of Toronto, Toronto, Ontario, Canada
  1. Correspondence to Dr Pauline De Bruyne, Department of Paediatrics and Medical genetics, Ghent University, De Pintelaan 185, Ghent 9000, Belgium; Pauline.DeBruyne{at}


Proton pump inhibitor (PPI) use is becoming increasingly common. Although the toxicity profiles of PPIs are not well understood particularly in children, PPIs have been associated with increased risks of gastrointestinal and respiratory tract infection, vitamin B12 deficiency, hypomagnesaemia, bone fractures, and rebound hyperacidity after discontinuation. Prescribers should take into account that PPI uses pose toxicity risks, which remain to be fully characterised in infants and children.

  • gastroesophageal reflux
  • proton pump inhibitors
  • safety
  • adverse events
  • children

Statistics from


  • Funding The clinical research of PDB is supported by the Agency for Innovation by Science and Technology in Flanders (IWT) through the SAFE-PEDRUG Project (IWT/SBO 130033).

  • Competing interests None declared.

  • Provenance and peer review Commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.